Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 126, NWS Denver/Boulder, CO

August 14, 2017Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2017, 4:18 PM MDT for Lincoln County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 4:18 PM MDT (22:18 UTC)
Expired
Aug 14, 2017, 5:00 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 89 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS55 KBOU 142218
SVRBOU
COC073-142300-
/O.NEW.KBOU.SV.W.0126.170814T2218Z-170814T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
418 PM MDT MON AUG 14 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Lincoln County in east central Colorado...

* Until 500 PM MDT

* At 417 PM MDT, a severe thunderstorm was located 7 miles west of
  Hugo, or 10 miles southeast of Limon, moving west at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hugo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3905 10372 3925 10371 3924 10356 3912 10343
      3902 10349
TIME...MOT...LOC 2217Z 101DEG 8KT 3913 10361 

HAIL...1.00IN
WIND...<50MPH
 
$$

GIMMESTAD
2 follow-up statements
302 
WWUS55 KBOU 142247
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
447 PM MDT MON AUG 14 2017

COC073-142300-
/O.CON.KBOU.SV.W.0126.000000T0000Z-170814T2300Z/
Lincoln CO-
447 PM MDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL LINCOLN COUNTY...

At 445 PM MDT, a severe thunderstorm was located 9 miles south of 
Limon, or 11 miles west of Hugo, moving west at 10 mph. This storm 
is affecting areas along county road 2W west of Hugo and the Long 
Branch Creek basin.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Hugo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3905 10372 3925 10371 3924 10356 3912 10343
      3902 10349
TIME...MOT...LOC 2245Z 092DEG 10KT 3912 10369 

HAIL...1.00IN
WIND...<50MPH
 
$$

GIMMESTAD
322 
WWUS55 KBOU 142303
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
503 PM MDT MON AUG 14 2017

COC073-142312-
/O.EXP.KBOU.SV.W.0126.000000T0000Z-170814T2300Z/
Lincoln CO-
503 PM MDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However, heavy 
rain is still possible with this thunderstorm. Drivers in the area 
west of Hugo should be alert to runoff from this storm and avoid 
any areas that might be flooded.

LAT...LON 3905 10372 3925 10371 3924 10356 3912 10343
      3902 10349
TIME...MOT...LOC 2302Z 101DEG 8KT 3913 10374 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:32 PM MDT, 46 minutes earlier.

Area forecast discussion, Aug 14, 3:32 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
332 PM MDT Mon Aug 14 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 308 PM MDT Mon Aug 14 2017

This aftn the lower levels of the atmosphere have dried out with
dewpoints dropping into the 30s at KDEN. The max at DIA has hit 90
before the clouds moved in, the last one since 92 on the 4th. Still
enough mid level moisture around to support a few thunderstorms
this evening. Best CAPE values however will be further east,
ranging from 500-1000 j/kg. Strong storms possible there with
heavy rain and wind gusts in the 50-60 mph range, but weaker
storms elsewhere with less moisture and limited CAPE. Will keep
scattered weaker storms in the high country early this evening,
more isolated over the urban corridor, then scattered further east
where better moisture will be. The flow aloft will be
southwesterly, with a weak upper trough to the northwest of CO,
stretching from western MT into northern NV late around 00z. On
Tuesday it will be cooler and wetter. The trough axis will stretch
from western WY into central NV at 12z. There may be some light
showers in the mountains in the morning especially north of
Interstate 70. By the afternoon, scattered showers and
thunderstorms will spread to the south and east, with the best
pops over along the northern tier counties. Overall, the NAM and
GFS both show weak mid level QG ascent over the region on Tuesday
morning will get more consolidated and shift more into east
central/southeast CO on Tuesday with cooler air moving in from.
the north. This allow weak northeast winds to advect the the
boundary layer theta-e max along the eastern border westward
toward the Urban Corridor in the aftn. Better instability with SPC
placing most of northeast CO in the marginal risk of severe, with
the slight risk along the eastern CO border. NAM12 forecast
soundings for Tuesday range from around 1000 j/kg for the Urban
Corridor to over 2000 j/kg over the northeast plains, with
precipitable water values back over one inch.

.LONG TERM...(Tuesday night through Monday)
Issued at 325 PM MDT Mon Aug 14 2017

The upper level pattern across the western United States will be
undergoing some changes through this week, but the resulting
weather over Colorado will be little changed. A lack of ridging
across the western United States is going to allow mid level
moisture to continue moving across the Rocky Mountain West which
will feed afternoon thunderstorm activity each day. Early in the
forecast period, an upper trough which is over eastern Nevada this
afternoon will be shearing out and moving across northern Colorado
Wednesday morning. A surge of cool temperatures at low levels will
also move into the region that morning. Dynamic forcing associated
with the passing upper disturbance may extend Tuesday evening
showers over the mountains through most of the night. Temperatures
on Wednesday will also be cooler because of the presence of the weak
cold front. Through the latter half of the week, the GFS and ECMWF
show weak upper ridging developing over the southwestern United
States, but the weak mid level flow will also allow a resurgence
of monsoonal flow into the Four Corners region. This will bring
more moisture over Colorado, feeding additional shower development
over the mountains each day. Temperatures will warm back up to
seasonal normals, but the unsettled pattern of afternoon showers
will also prevail. This pattern looks to continue until either a
much stronger ridge builds over the southwest, or a potent upper
trough develops and sweeps down out of Canada or the Pacific
Northwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 308 PM MDT Mon Aug 14 2017

VFR will prevail over the next 24 hrs. Isolated thunderstorms are
expected to impact the area until around 01z. Still think vcts
will suffice for the terminals this evening with variable outflow
wind gusts to 30 kts. Sfc winds will go to drainage until closer
to 12z when a northwest to northeast winds will develop as a weak
front pushes to the south on Wednesday. Better moisture around on
Wednesday with a better chance of thunderstorms in the aftn.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Cooper
Hazardous weather outlook, Aug 14, 10:15 AM MDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1015 AM MDT Mon Aug 14 2017

COZ030>051-151615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1015 AM MDT Mon Aug 14 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop by early afternoon with some
of them spreading across the urban corridor by mid to late
afternoon and across the plains by early evening. The majority of
storms will produce wind gusts to 40 mph, small hail and brief
moderate to heavy rain. A few stronger storms may occur over the
far northeast plains this evening. These storms may produce heavy
rain, winds gusts to 60 mph and nickel size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms will increase on Tuesday, especially
across the far northeast plains of Colorado where a few storms
during the late afternoon and early evening hours could turn
severe. Large hail and damaging winds will be the main threat from
these storms. The rest of the week will continue to see a chance
of afternoon and evening thunderstorms moving out of the foothills
and across the plains. Mid and upper level moisture is expected
to keep moving across Colorado through the end of the week, and
daytime heating will be sufficient each day to produce the
showers. Brief rain, gusty winds and small hail will be the main
threats from the showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 14, 3:35 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Denver CO
335 PM MDT MON AUG 14 2017

COZ035-038-142215-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
335 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buckhorn Mountain, or 16 miles west of Fort Collins, moving east at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Western Fort Collins, Bellvue, Buckhorn Mountain and Teds Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding, especially in the High Park burn area. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4056 10540 4066 10540 4067 10514 4051 10514
TIME...MOT...LOC 2134Z 283DEG 8KT 4060 10537

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:28 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 14, 3:35 PM MDTSpecial Weather StatementBOULarimer40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.